Format

Send to

Choose Destination
J Med Case Rep. 2009 Jan 6;3:1. doi: 10.1186/1752-1947-3-1.

Death following bilateral complete Achilles tendon rupture in a patient on fluoroquinolone therapy: a case report.

Author information

1
Mayo Clinic, Department of Family Medicine, 1st Street SW, Rochester, MN 55905, USA. gottschalk.andrew@mayo.edu.

Abstract

INTRODUCTION:

Risk of tendon rupture, especially of the Achilles tendon, is one of the many potential side-effects of fluoroquinolone therapy. Achilles tendon rupture may be painful, debilitating or, as seen in our patient, devastating. While fluoroquinolone-induced tendon rupture typically accompanies other comorbidities (for example renal impairment) or concurrent steroid therapy, our case represents a medical 'first' in that there were no such comorbidities and no steroid therapy. Furthermore, our case is remarkable in that tendon rupture was bilateral, complete, and resulted in a devastating outcome.

CASE PRESENTATION:

A healthy 91-year-old Caucasian man was placed on fluoroquinolone (levofloxacin) therapy for a presumed bacterial pneumonitis. Subsequently, he developed bilateral heel pain, edema, and ecchymoses leading to a diagnosis of bilateral complete Achilles tendon rupture. This drug's side-effect was directly responsible for his subsequent physical and psychologic decline and unfortunate death.

CONCLUSION:

Fluoroquinolones are a powerful and potent tool in the fight against bacterial infection. As a class, they are employed by primary care physicians as well as by subspecialty physicians in all areas of medical practice. However, as this case illustrates, the use of these drugs is not without risk. Attention must be paid to potential side-effects when prescribing any medication, and close follow-up with patients is a medical necessity to evaluate for these adverse reactions, especially with fluoroquinolones.

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center